Hail, Franklin
- When
- August 5, 5:24 PM CST
- Where
- Franklin County, 2 mi E of Centropolis
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.717, -95.317
Thunderstorms developed over northeast and east central Kansas during the mid afternoon hours of the 5th and continued into the early evening. Many became severe and produced numerous reports of large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Thunderstorms developed over northeast and east central Kansas during the mid afternoon hours of the 5th and continued into the early evening. Many became severe and produced numerous reports of large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 5, 1:50 PM CST, 3 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 250 PM CDT TUE AUG 5 2003 MAIN FORECAST CHALLENGES CONTINUE TO BE PRECIP CHANCES THIS EVENING...THEN HIGH TEMPS LATER THIS WEEK AND INTO EARLY NEXT WEEK. THIS MORNING UPPER AIR PATTERN SHOWED A RIDGE ACROSS THE WEST-CENTRAL US WITH A DOWNSTREAM TROUGH ACROSS THE GREAT LAKES STATES AND OHIO RIVER VALLEY. THE 19Z SURFACE ANALYSIS SHOWED A COLD FRONT EXTENDING FROM NORTHWEST KANSAS NORTHEAST INTO SOUTHEAST NEBRASKA AND WESTERN IOWA. ANOTHER SURFACE BOUNDARY EXTENDED FROM THE TEXAS PANHANDLE NORTHEAST INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. LOWER 70 DEW POINTS WERE OBSERVED ACROSS EASTERN AND CENTRAL KANSAS THIS AFTERNOON. SURFACE CONVERGENCE AHEAD OF THE COLD FRONT WILL CAUSE THUNDERSTORMS TO DEVELOP ACROSS SOUTHEAST NEBRASKA AND NORTHEAST KANSAS LATE THIS AFTERNOON. THE THUNDERSTORMS WILL MOVE SOUTHEAST AND SOUTH ACROSS THE EASTERN COUNTIES OF THE FORECAST AREA. A FEW OF THE THUNDERSTORMS COULD REACH SEVERE LIMITS GIVEN SURFACE BASED CAPES AROUND 2000 J/KG AND SUFFICIENT VERTICAL WINDSHEAR. THE PRIMARY THREAT WILL BE LARGE HAIL AND STRONG OUTFLOW WINDS THROUGH THE EARLY EVENING HOURS. IM STILL DEBATING RATHER TO GO WITH ISOLATED OR SCATTERED POPS. THE CAP WILL BE WEAKEST IN THE EXTREME EASTERN COUNTIES...AND I MAY GO WITH 30 POPS IN THE EXTREME EASTERN SECTIONS OF THE FORECAST AREA THIS EVENING. THE SURFACE COLD FRONT SHOULD MOVE SOUTH OF THE FORECAST AREA BY MIDNIGHT...THUS RAIN CHANCES SHOULD END LATER TONIGHT. A SURFACE RIDGE WILL BUILD SOUTH ACROSS THE CENTRAL PLAINS TOMORROW BRINGING A DRIER AND SLIGHTLY COOLER AIR MASS TO EASTERN KANSAS. THE UPPER RIDGE ACROSS THE WEST-CENTRAL US WILL EXPAND EAST INTO THE PLAINS BY THE END OF THE WEEK. THIS WILL CAUSE TEMPERATURES TO WARM INTO THE MID AND UPPER 90S FRIDAY AND SATURDAY. THE WESTERN COUNTIES OF THE FORECAST AREA MAY REACH 100 DEGREES FRIDAY AND SATURDAY. THE LONGER RANGE MODEL SOLUTIONS DISAGREE SOME WHAT AFTER DAY 5 IN THE POSITION OF THE UPPER LEVEL RIDGE AXIS. THE GFS MODEL SOLUTION SLOWLY RETROGRADES THE RIDGE AXIS WESTWARD...WHICH WOULD COOL AFTERNOON HIGHS MONDAY AND TUESDAY DOWN TO THE UPPER 80S AND MID 90S. WHILE THE ECMWF AND UKMET MODEL SOLUTIONS KEEP THE UPPER LEVEL RIDGE AXIS ACROSS THE CENTRAL PLAINS STATES...WHICH WOULD CONTINUE HIGH TEMPERATURES IN THE MID TO UPPER 90S FOR BOTH MONDAY AND TUESDAY. .TOP...NONE.
KSZ008>012-020>024-026-034>040-054>056-058-059-061000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 445 PM CDT TUE AUG 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS EVENING AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS NORTHEAST AND EAST CENTRAL KANSAS...MAINLY EAST OF A EMPORIA TO ALMA TO HOLTON LINE. A FEW OF THE STORMS MAY BECOME SEVERE. LARGE HAIL...LIGHTNING AND DAMAGING WINDS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
500 PM CDT TUE AUG 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0458 PM 2 S MAYETTA KS 1 INCH HAIL
08/05/03 JACKSON TRAINED STORM SPOTTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
601 PM CDT TUE AUG 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0558 PM 1 NW LONE STAR KS 1.25 INCH HAIL
08/05/03 DOUGLAS TRAINED SPOTTER REPORT
0558 PM 2 NE LONE STAR KS 1 INCH HAIL
08/05/03 DOUGLASThe Topeka radar (KTWX), 85 km away, was scanning. The volume nearest the first event began at 23:23 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368962, 5368963, 5368964, 5368965, 5368966.